ALL CAPS ARE ONE CLUE

by Lisa

Very few things make me angry.  In fact, I can’t remember the last time I was really steaming mad.  I say this to give a baseline for my temperament.    I’m pretty level, that is, until I have to put any medicine ending in “cillin”, or the like, into my system.

I become a bitch.

Every time, I expect my reaction to be different, neutral.  I’ve looked at lists of side effects of antibiotics on websites, talked to my doctor, asked friends and family how they fare.  No one claims “bitchface” as a side effect.

I had strep throat every six months as a kid, like clockwork.  Penicillin, Dimetapp, two shots in the butt on two consecutive days to really rev up the process.  I thought that the long, long wait at the doctor’s office and the knowledge that a nurse would inject my skinny butt with a thick needle of sludge was the cause of my terrible mood during recuperation.  My family certainly did what they could to make me comfortable, frail as I was.  I hated them all, quietly, as a child hates anyone upon whom she depends, until the bottle of pink stuff was finished.

When I was in high school, penicillin’s global effectiveness waned, and ampicillin came in pill form.  Oh, what a relief to just swallow and not taste!  What an injustice to have to crawl out of bed to go to school!  There, as a single feverish soul among the throngs, I found more people to despise.  The first day or two, my mood was overwhelmed by whatever affliction that created the need for medication.  Feeling better made me feel…better.  Then, the bottle must be emptied.  The whole bottle, because no one wants to feel like part of the reason for antibiotic-resistant bacteria that might eat off our faces some day.

As an adult, I’ve been prescribed every antibiotic out there.  It’s not just the cillin that’s evil.  Anything that forces my immune system into overdrive makes me think ugly, ugly things and feel even uglier things.  I become quick-tempered and easily confused, and those two make terrible bedfellows.

Last week, I had a kidney infection, but I didn’t know it.  Today, I have two different bottles of chemicals in pill form that are supposed to make my back stop hurting and my temperature stop going up.

I expect to have no reaction to these medications other than feeling less and less sickly, with a bit of nausea thrown in.  The doctor told me that nausea would definitely be a part of my life for the next two weeks.  No problem.

If I start to hate everyone’s nauseating guts, I won’t say a word.  I’ll just think nasty things, and write ranty facebook posts late at night, in capital letters, and delete them before anyone can see.

Advertisements